Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Amarillo, TX

June 20, 2003Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 20, 2003, 8:30 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 8:30 PM CDT (01:30 UTC)
Expired
Jun 20, 2003, 10:30 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 210131
FFWAMA
TXC375-381-210330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF AMARILLO
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 1030 PM CDT

* AT 827 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE CITY          
  OF AMARILLO...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUFFALO LAKE...BUSHLAND...
  LAKE TANGLEWOOD...UMBARGER AND VALLEY DE ORO

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

LAT...LON 3479 10215 3479 10169 3560 10166 3559 10214

$$
1 follow-up statement
000 
WGUS74 KAMA 210200
FFSAMA
TXC375-381-210330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT FRI JUN 20 2003

...A FLASH FLOOD WARNING CONTINUES FOR POTTER AND RANDALL COUNTIES
UNTIL 1030 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL 6 MILES EAST OF AMARILLO. THE STORM
PRODUCING HEAVY RAINFALL WAS MOVING NORTHEAST AT 20 MPH.

AT 845 PM CDT...POTTER COUNTY EMERGENCY MANAGEMENT OFFICE REPORTED 
THAT T-ANCHOR BLVD NORTH OF INTERSTATE 40 WAS TOTALLY 
UNDERWATER...FLOODING OF UNDERPASSES CONTINUES IN DOWNTOWN 
AMARILLO...BELL STREET AT ARDEN ROAD AND BELL STREET AT SW 54TH 
STREET WERE BARELY PASSABLE...AN AREA SOUTH OF LOOP 335 FROM SONCY 
ROAD TO GRAND STREET REPORTED MAJOR STREET FLOODING...AND A WATER 
RESCUE WAS BEING PERFORMED AT AMARILLO BLVD/U.S. HIGHWAY 60 AT 
LAKESIDE DRIVE.  

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3477 10216 3477 10165 3561 10164 3560 10214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:30 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 20, 2:30 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT FRI JUN 20 2003

ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH
THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR
THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG
NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL
QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS
HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR.

FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND
MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF
CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT
AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD
OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE
IT TOUGHER FOR STORMS TO FORM.

FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL
DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN
TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR
PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS
SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS
DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD
FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN
TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A
FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU...
THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN
DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    61 92 64 94 / 40 10 10 00
BEAVER      62 93 65 95 / 40 20 20 00
BOISE CITY  59 90 61 92 / 50 10 00 00
BORGER      61 92 64 94 / 40 10 10 00
BOYS RANCH  59 91 62 93 / 40 10 00 00
CANYON      61 92 64 94 / 40 10 00 00
CLARENDON   65 93 69 95 / 40 20 20 00
DALHART     59 90 61 92 / 50 10 00 00
GUYMON      61 92 63 94 / 40 10 10 00
HEREFORD    61 92 63 94 / 40 10 00 00
LIPSCOMB    65 92 68 94 / 40 20 20 00
PAMPA       64 92 67 94 / 40 20 10 00
SHAMROCK    67 93 71 95 / 40 20 20 00
WELLINGTON  67 93 72 95 / 40 30 20 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 7 hours 30 minutes before
OKZ001>003-TXZ001>020-211115-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON
AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS
EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES.  SOME OF THE
STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

SLATTERY

In the hours before

Local storm report, Jun 20, 6:03 PM CDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT FRI JUN 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    2S DALHART                TX   60 MPH WIND GUST
06/20/03   HARTLEY                        61 MPH GUST MEASURED AT
                                          THE ASOS AT DALHART.
Local storm report, Jun 20, 6:49 PM CDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT FRI JUN 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    2S DALHART                TX   60 MPH WIND GUST
06/20/03   HARTLEY                        61 MPH GUST MEASURED AT
                                          THE ASOS AT DALHART.

0601 PM    CHANNING                  TX   60 MPH WIND GUST
06/20/03   HARTLEY                        NUMEROUS TREES LIMBS DOWN
                                          IN TOWN. REPORTED BY NWS
                                          COOP OBSERVER.

0640 PM    DUMAS                     TX   0.88 INCH HAIL
06/20/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0644 PM    DUMAS                     TX   0.75 INCH HAIL
06/20/03   MOORE                          REPORTED BY LOCAL MEDIA.

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.